Tornadoes · United States · Iowa · 2017

EF1 tornado, Bingham to Norwich, Iowa, June 28, 2017

From Bingham to Norwich, this EF1 tornado ran 2.1 miles across Page County on June 28, 2017, touching down at 4:21 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 28, 2017
Touchdown
4:21 PM CDT (21:21 UTC)
Lifted
4:28 PM CDT (21:28 UTC)
On the ground
7 minutes
Path length
2.1 miles (3.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Page County
Touchdown point
40.752, -95.290
Lift-off point
40.744, -95.251
Record number
1706281521-01

The damage survey

43 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.

  • Corn flattened to about 1/4 mile west of highway
  • tree down 1/8 miles south
  • trees down half mile east of road.
  • trees down 1/2 mile east in creek

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon hours of the 28th supercell thunderstorms developed over southwest Iowa causing two confirmed tornadoes and reports of large hail. These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.

A second weaker tornado from the same Supercell storm formed 4 miles east of Shenandoah and moved east southeast for a little over 2 miles. Most of the damage was limited to flattened corn and tree trunks being snapped by the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 28, 1:28 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 28, 1:28 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
128 PM CDT Wed Jun 28 2017

.SHORT TERM...(Today through Friday)
Issued at 351 AM CDT Wed Jun 28 2017

Today...increasing low level theta-E advection is progged to
persist through this afternoon with moisture pooling along stalled
boundary layer moisture convergence zone setting up from about
central IA to western KS. RAP13 is showing mixing ratios
increasing to 17g/kg...PWS 1.75" by late afternoon over the
southern CWA. And coupled with daytime heating...instability
parameters will quickly ramp up particularly along/south of I-80.
Expect storms to fire initially over the southern portion of the
IA CWA before expanding swwd over the rest of the southern CWA.
The environment at that time will be quite capable of supporting
supercells through early evening given Sfc-6km shear exceeding
60kt...effective bulk shear 40-45kt. As of now...besides large
hail/damaging wind threat...definitely appears to be a risk for
tornados particularly over the southern portion of the IA CWA
where stout Sfc-1km helicity phases well with MLCAPE of 3000J/kg
and low LCLs. Focus for convective activity the rest of the
overnight hours will remain over the southern CWA.

Thursday/Thursday night....NAM/GFS/ECM in agreement showing the
stalled boundary slowly lifting across the CWA before washing out in
the early evening before a cold front...associated with surface
low pressure lifting into the upper Midwest...sweeps sewd into the
central Plains. HiRes ARW/NMM both advertise convection firing
along the boundary by mid afternoon from southeast SD to southwest
Neb with activity eventually moving through the CWA during the
late afternoon/early evening hours. Steep mid level lapse rates
atop plentiful boundary layer moisture would suggest hail
producing storms are probable early on before convection organizes
into linear mode and migrates southward.

Friday/Friday night...dry conditions as relatively stable airmass
filters in from the north.

.LONG TERM...(Friday night through Tuesday)
Issued at 351 AM CDT Wed Jun 28 2017

Precip chances continue through the majority of the extended
period...particularly Sunday through Monday night in association
with a Pacific NW disturbance moving into the central Plains.
Otherwise...near normal max temps expected Sunday through Tuesday
with above normal highs coming on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Jun 28 2017

VFR ceilings and visibilities are forecast at KOFK, KOMA, and
KLNK. Surface cold front extending from western MN to south
central Nebraska at 17Z will move southeast during the forecast
period. Thunderstorms are forecast after 21Z along and south of
the front. VCTS was added to the KOMA and KLNK TAFS after 23Z.
Winds will shift after cold front passage to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Smith
Hazardous weather outlook, Jun 28, 12:01 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1201 PM CDT Wed Jun 28 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1201 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms with the primary hazards large hail and
damaging winds are possible later this afternoon and evening
generally south of Interstate 80. An isolated tornado is also
possible. Strong instability will allow storms to quickly
intensify and expand in areal coverage through the evening hours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Additional chances for severe thunderstorms will come Thursday
afternoon and evening along a front meandering across the outlook
area. Large hail and damaging winds will again be the main threat
with storms.

Thunderstorm chances continue Sunday through Monday night in
association with upper level weather system moving across the
region.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this evening.

Smith

In the hours before

Local storm report, Jun 28, 10:37 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HEAVY RAIN       7 NNE NEBRASKA CITY     40.77N 95.81W
06/28/2017  M3.38 INCH       FREMONT            IA   PUBLIC

            STORM TOTAL

&&

KGROSS
Local storm report, Jun 28, 3:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          3 W SHENANDOAH          40.76N 95.43W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

            SPOTTER OBSERVED TORNADO DESCEND TO GROUND

&&

SFORTIN
Local storm report, Jun 28, 4:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          ENE SIDNEY              40.75N 95.64W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

&&

SFORTIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

9.4 hours before the tornado, 112 km from the path. June 28, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 742 joules per kilogram, CIN -297, lifted condensation level 831 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 721 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-297 J/kg
Surface CAPE
61 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
721 m²/s²
0-3 km storm-relative helicity
852 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

2.6 hours after it, 112 km from the path. June 29, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 701 joules per kilogram, CIN -96, lifted condensation level 2135 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-96 J/kg
Surface CAPE
2005 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Shenandoah (SDA), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the touchdown began at 21:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 28, 2017

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 283:46 PM CDTEF2Fremont, IA3.7135
June 283:57 PM CDTEF0Adair, IA14.9100$5,000
June 284:21 PM CDTEF1Adams, IA3.8100$10,000
June 284:25 PM CDTEF1Pierce, WI11.3700
June 284:43 PM CDTEF0Adams, IA1.930$1,000
June 284:45 PM CDTEF1Adair, IA7.6100$20,000
June 284:49 PM CDTEF1Burnett, WI2.2180
June 285:05 PM CDTEF2Taylor, IA7.01,000$75,000
June 285:54 PM CDTEF1Warren, IA17.8500$85,000
June 286:18 PM CDTEF0Warren, IA0.525
June 286:22 PM CDTEF0Olmsted, MN0.025
June 286:38 PM CDTEF2Linn, IA11.72001
June 286:42 PM CDTEF0Olmsted, MN0.425$5,000
June 286:48 PM CDTEF1Gentry, MO16.475
June 286:55 PM CDTEF1Green, WI2.2300$325,000
June 286:55 PM CDTEF1Green, WI0.6150$145,000
June 287:07 PM CDTEF0Olmsted, MN0.525$3,000
June 287:14 PM CDTEF2Jones, IA2.530
June 287:26 PM CDTEF0Benton, IA0.010
June 287:38 PM CDTEF0Rock, WI0.8100$60,000
June 287:56 PM CDTEF1Jones, IA2.015
June 288:14 PM CDTEF1Boone, IL5.9200
June 288:23 PM CDTEF1Winnebago, IL1.6100
June 288:31 PM CDTEF0Nodaway, MO1.325
June 288:50 PM CDTEF0Gentry, MO1.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.